Can azithromycin cause anxiety?
Azithromycin: the drug that sounds like it was stolen from a Harry Potter novel. The antibiotic of choice for those trying to fight off bacterial infections, Azithromycin has been hailed as a miracle drug by some and derided as an overused medication by others. But one question remains: can azithromycin cause anxiety?
What is Azithromycin?
Azithromycin is classified as a macrolide antibiotic and is used to treat a variety of bacterial infections such as respiratory tract infections, skin infections, ear infections, and sexually transmitted diseases. It works by stopping the growth of bacteria in your body.
In other words, Azithro (as we affectionately call it) marches into your body like Gandalf charging into battle upon his mighty white steed: fiercely determined to destroy any bacteria causing mayhem within you.
But what about anxiety? Where does that come into play with this tiny pill?
Maybe Yes – Maybe No
The medical jury on whether or not azithromycin causes anxiety seems to be out at present. Some studies have suggested that there might be an increased risk of developing anxiety while taking certain antibiotics including azithromycin (insert dramatic music here).
Where’s my inhaler when I need it?!
Calm down folks; let’s look a bit further before we start throwing away our stash of azithro pills.
Some studies indicate no link between the use of antibiotics and experiencing symptoms associated with mental health issues (breathe easy now…).
Phew! We dodged that bullet!
So where do these conflicting results leave us anxious souls hoping for some sort of resolution on this matter?
Are Bacterial Infections Inducing Stress That Causes Anxiety Symptoms Rather Than The Antibiotics Themselves?
Holy lightening bolt moment Batman! That’s quite possible actually.
Bacterial infections are no party, let’s make that clear right up front. High fever, headaches, coughing; it’s a miracle the body can even function effectively under such conditions.
However, all these symptoms do produce high amounts of stress on our bodies which could result in anxiety-like symptoms leading to a misattribution of cause and effect (think causation vs. correlation).
Therefore we might think antibiotics are causing the anxiety while in fact it could just be another symptom caused by the bacterial infection itself.
Before you call your Dr. demanding an alternative antibiotic like Brooklynites protesting against seltzer water (that stuff is nasty), there are STILL some things you should keep in mind…
Be Aware Of Mental Health Issues
It’s important for people always to discuss their mental health history with medical professionals before starting any new medication – particularly if they have pre-existing or well-established psychiatric problems as this will influence how any potential side effects arising from medication use may impact them.
Don’t stop taking your meds because you start experiencing strange sensations without first consulting with your physician (yes I’m looking at YOU Mr “Self Diagnosis” over there).
Monitor Your Symptoms
Take note of any unusual reactions after starting an antibiotic treatment course.
If negative side effects persist beyond usual timeframes recommended by doctors then look into switching medications or see a licensed therapist/psychiatrist.
Report Any Unwanted Side Effects
Report ANY unwanted side effects associated with prescription medication usage to relevant authorities/international drug regulators to assist researchers better document and understand treatments alongside potential complications that come about as part and parcel of using these drugs.
After reporting undesirable outcomes also reach out directly on social media platforms where others may be sharing resources around similarly experienced situations fist-bumps
While questions remain over whether or not azithromycin causes anxiety, one thing is sure: discussing any possible side-effects or concerns with your healthcare provider is always the safest bet to ensure safe and full recovery.
So take a deep breath, don’t stress out anything more than necessary.
If you experience anxiety-like symptoms while taking antibiotics like azithromycin remember; they could be arising from the bacterial infection as much as the medicine itself – but either way talk it over with your physician.